Maine, 2015

Hail and Damaging Winds in Maine, August 3, 2015

August 3, 2015 · NWS GYX · 13 events in 4 counties and zones

A pre-frontal trough ahead of an approaching cold front was the focus for severe convection on the afternoon of August 3rd. Moderate CAPES and low-level moisture combined with increasing mid-level flow to produced numerous severe cells, most of which produced wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A pre-frontal trough ahead of an approaching cold front was the focus for severe convection on the afternoon of August 3rd. Moderate CAPES and low-level moisture combined with increasing mid-level flow to produced numerous severe cells, most of which produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 3, 9:13 AM EST, 4 hours 17 minutes earlier.

Area forecast discussion, Aug 3, 9:13 AM EST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAY ME
1013 AM EDT MON AUG 3 2015

.SYNOPSIS...
PERSISTENT LOW PRESSURE ALOFT...SITUATED OVER QUEBEC...WILL BRING
THE THREAT OF SHOWERS AND THUNDERSTORMS LATER TODAY INTO TUESDAY.
A FEW STORMS COULD BE SEVERE THIS AFTERNOON AND EVENING. COOLER
AIR MOVES IN FOR THE MID TO LATE WEEK PERIOD...AND IT WILL BE
MAINLY DRY...ALTHOUGH SCATTERED SHOWERS WILL BE POSSIBLE IN THE
MOUNTAINS WEDNESDAY AND THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MESOSCALE UPDATE...MID MORNING SEES THE FORECAST AREA UNDER FULL
SUNSHINE. THIS SHOULD ALLOW TEMPS TO SOAR WELL INTO THE 80S AWAY
FROM THE COAST...TO NEAR 90 ACROSS THE FAVORED WARM SPOTS IN SRN
NH AND SWRN ME. COUPLED WITH MODEST LAPSE RATES ALOFT...AND LOW TO
MID 60S DEWPOINTS AT THE SURFACE...AFTERNOON INSTABILITY STILL
LOOKS TO INCREASE TO AROUND 1000-1500 J/KG ACROSS MUCH OF THE
AREA. BEST FORCING FOR ASCENT REMAINS TIED TO THE APPROACHING COLD
FRONT...BACK ACROSS WRN NY.

NORMALLY THIS WOULD SPELL A LATER THREAT FOR TSTMS ACROSS THE
FORECAST AREA...AS INITIATION WILL DELAY UNTIL FORCING ARRIVES.
HOWEVER...A CONCERN IS THE EXTENSIVE CLOUD COVER ALONG AND AHEAD
OF THE FRONT. THIS DIFFERENTIAL HEATING BOUNDARY COUPLED WITH
PREFRONTAL TROF...COULD LEAD TO SOME CELLS FIRING FURTHER E THAN
SOME GUIDANCE WOULD SUGGEST. IN FACT A FEW CONVECTION ALLOWING
MODELS DO HAVE TSTMS BUILDING OVER NH IN THE 2 TO 5 PM TIME
PERIOD. STRENGTHENING MID LEVEL FLOW ON THE ORDER OF 40 PLUS
KTS...AND VERY WARM LOW LEVELS SUPPORTING INVERTED V SOUNDINGS
WILL LEAD TO A DAMAGING WIND THREAT WITH ANY STORM OR CLUSTER OF
STORMS. ANY ISOLATED CELL THAT CAN ATTAIN SUPERCELLULAR FEATURES
MAY POSE A THREAT FOR LARGE HAIL AS WELL.

OTHERWISE...FORECAST HAS BEEN UPDATED WITH LATEST TRENDS. MAINLY
INCLUDES A PATCH OF LOW CLOUDS THAT HAS DEVELOPED ALONG THE COAST
OF ME AS MOISTURE ADVECTION ENCOUNTERS A LITTLE FRICTIONAL
CONVERGENCE OVER LAND. CLOUDS WILL LIFT AND SCATTER OUT GRADUALLY
AS HEATING INCREASES THRU THE DAY.

PREVIOUS DISCUSSION...HIGH IMPACT WEATHER: POSSIBLE SEVERE STORMS
PRODUCING DAMAGING WINDS AND LARGE HAIL LATE THIS AFTERNOON IN
COOS NH AND ALONG THE CANADIAN BORDER IN ME.

TODAY STARTS OUT ON THE QUIET SIDE...WITH MAINLY SUNNY SKIES AND
QUICKLY WARMING TEMPS THIS MORNING AS SW WINDS PICK UP AND MIX
DOWN WARM H85 AIR / ~18C /. ONLY ISSUE THROUGH 18Z WILL BE SOME
POSSIBLE CONVECTIVE DEBRIS HIGH CLOUDS WORKING ACROSS THE CWA THIS
MORNING...OTHERWISE LOW-MID LVL SUBSIDENCE WILL KEEP SKIES MAINLY
CLEAR. RISING TDS WILL INCREASE INSTABILITY BUT GOOD CAPPING
SHOULD HOLD THRU THE DAY IN ALL BUT NRN AND ERN ZONES. SEVERE WX
THREAT WILL RAMP UP LATE EVEN HERE /ALTHOUGH WRF ARW IS THE
EXCEPTION WITH A MID-LATE AFTERNOON START/...BUT COULD SEE SOME
TSRA POP UP IN THE 3-5 PM...HOWEVER GREATEST RISK FOR SEVERE WILL
BE AFTER THIS...AND WILL ADDRESS IN THE SHORT TERM SECTION.

HIGHS TODAY CLIMB INTO THE MID 80S TO LOW 90S IN MANY SPOTS. WITH
THE INCREASING SW FLOW...THE MID COAST FROM CASCO BAY EWD WILL BE
COOLER...WITH HIGHS MID 70S TO LOW 80S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
HIGH IMPACT WEATHER: THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND
LARGE HAIL THIS EVENING ACROSS INTERIOR WRN AND CENTRAL ME AND ALL
BUT SEACOAST AND MERRIMACK VLY NH.

LOTS OF SEVERE WX INDICATORS SHOWING UP FOR LATE TODAY AND THIS
EVENING ACROSS THE INTERIOR OF THE CWA - GOOD DYNAMIC FORCING IN
THE FORM OF HEIGHT FALLS ALOFT AND ENHANCED UVV ASSOCIATED WITH
JET ENTRY REGION. UNSTABLE ENVIRONMENT WITH GOOD SFC BASED CAPES
IN THE 1-1.5K RANGE...WHICH HOLD ON ABV NIGHTTIME INVERSION WELL
INTO THE EVENING. THE TIMING MAY NOT BE GREAT FOR DEVELOPMENT OVER
THE CWA...BUT STORMS THAT DO FROM TO OUR WEST SHOULD BE ABLE TO BE
MAINTAINED FOR SEVERAL HOURS AFTER SUNSET...AND WORK INTO NRN AND
WESTERN ZONES. WILL LKLY SEE SOME OF LINE DEVELOP OVER NY/VT AND
MOVE EWD INTO NH AND INTERIOR ME...WHICH WILL BRING THE THREAT OF
DAMAGING WINDS...AND ANY CELLS THAT DEVELOP JUST AHEAD OF THAT
LINE COULD PRODUCE ROTATING UPDRAFTS AND WILL HAVE AN ADDL LARGE
HAIL THREAT. SHOULD SEE STORMS WEAKEN LATE EVENING OR SHORTLY
AFTER MIDNIGHT...AND BEFORE THEY REACH THE COAST...SO THE THREAT
FOR ANY SEVERE WX IS MINIMAL. BUT COULD SEVERAL ROUNDS OF
CONVECTIVE SHRA IN SRN NH AND THE ME COAST THRU EARLY TUE MORNING.
IT WILL BE MUGGY TONIGHT WITH PATCHY FOG AND LOWS RANGING
FROM THE LOW 60S N...TO THE UPPER 60S S.

COLD FRONT NEVER ACTUALLY MAKES IT THRU THE CWA AS THE 500MB
SHEARS AND WEAKENS OVERNIGHT...AND WILL START WITH THAT STALLED
FRONTAL IN THE VICINITY OF THE INTL BORDER. ANOTHER WAVE
APPROACHES AROUND MIDDAY AND WILL SEE ANOTHER ROUND OF POTENTIALLY
SEVERE STORMS TUE AFTERNOON...THIS TIME THE BEST CHANCE WILL BE ON
THE COASTAL PLAIN AND ACROSS SRN NH. HIGHS WILL BE A COUPLE
DEGREES COOLER THAN MON...BUT HUMID AIR WILL REMAIN UNTIL THE
FRONT CROSSES THE CWA LATE IN THE DAY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
THE MODELS ARE IN GENERAL AGREEMENT ON THE LONG WAVE PATTERN
INTO EARLY NEXT WEEK. WE BEGIN THE PERIOD WITH BROAD CYCLONIC
FLOW...AS AN UPPER LOW TRANSLATES EAST ACROSS QUEBEC BEFORE
LIFTING INTO THE MARITIMES BY FRIDAY. A COLD FRONT WILL EXIT THE
COAST TUESDAY NIGHT...WITH COOL CYCLONIC FLOW BEHIND IT PRODUCING
CLOUDS AND SCATTERED MAINLY MOUNTAIN SHOWERS WEDNESDAY AND
THURSDAY. BY FRIDAY...WE'RE LEFT WITH WEAK RIDGING BETWEEN THE
EXITING UPPER LOW OVER THE MARITIMES AND A BAROCLINIC ZONE PARKED
TO OUR SOUTH AND EAST...WITH A SERIES OF WEAK LOWS TO RIPPLE
ALONG IT THROUGH SUNDAY. BY MONDAY...THE NEXT SHORTWAVE AND
ASSOCIATED WEAK SURFACE SYSTEM WILL BE APPROACHING FROM THE WEST
WITH INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS RIGHT INTO
THE MIDWEEK PERIOD.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
SHORT TERM...COULD SEE A BRIEF PERIOD OF VLY FOG AT KHIE/KLEB
THIS MORNING...BUT OTHERWISE EXPECT MAINLY VFR THRU MOST OF
TODAY. THUNDERSTORMS COULD IMPACT KLEB/KHIE AFTER 19Z INTO HIS
EVENING...AND MAY WORK INTO KCON/KAUG AFTER 00Z. OTHERWISE LOOK
FOR SHRA ND FOG LOW CLOUDS TO MOVE IN AFTER MIDNIGHT TONIGHT WITH
ANOTHER ROUND OF STORMS...THIS TIME CLOSER TO THE COAST ON TUE.

LONG TERM...

WED - THU...WIDELY SCT MVFR PSBL IN SHRA.

&&

.MARINE...
SHORT TERM...S-SW FLOW INCREASES TODAY...AND SHOULD REMAIN BLO SCA
LVLS...ALTHOUGH COULD SEE SOME GUSTS TO 20 KT LATE TODAY AND THIS
EVENING. SEAS WILL RISE TO AROUND 5 FT...MAINLY AWAY FROM THE
SHORE. ANOTHER SURGE OF SW WINDS IS POSSIBLE LATE TUE...BUT SHOULD
CONTINUE BLO SCA LVLS.

LONG TERM...

TUE NIGHT...SMALL CRAFT WINDS AND SEAS ARE POSSIBLE.

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

NEAR TERM...LEGRO
Hazardous weather outlook, Aug 3, 2:34 AM EST, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
334 AM EDT MON AUG 3 2015

MEZ007>009-012>014-018>028-NHZ001>015-040745-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-CHESHIRE NH-EASTERN HILLSBOROUGH NH-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-WESTERN AND CENTRAL HILLSBOROUGH NH-
334 AM EDT MON AUG 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
AND TONIGHT. DAMAGING WINDS ARE THE MAIN THREAT...ALTHOUGH LARGE
HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER ROUND OF THUNDERSTORMS COULD ALSO PRODUCE SEVERE WEATHER
TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ150>154-040745-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
334 AM EDT MON AUG 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
AND TONIGHT. DAMAGING WINDS ARE THE MAIN THREAT...ALTHOUGH LARGE
HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER ROUND OF THUNDERSTORMS COULD ALSO PRODUCE SEVERE WEATHER
TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ES

The radar

The Caribou radar (KCBW), 167 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Somerset

When
August 3, 1:30 PM EST to 1:34 PM EST
Where
Somerset County, 11.08 mi W of Saboomook
Measured
1 in hail
Reported by
Public
Coordinates
45.890, -69.960

A severe thunderstorm produced 1 inch hail in Saboomook.

Thunderstorm Wind, Somerset

When
August 3, 1:30 PM EST to 1:34 PM EST
Where
Somerset County, 11.08 mi W of Saboomook
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
45.890, -69.960

A severe thunderstorm downed trees in Saboomook.

Thunderstorm Wind, Oxford

When
August 3, 4:15 PM EST to 4:20 PM EST
Where
Oxford County, 1.2 mi NW of South Arm
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.760, -70.850

A severe thunderstorm produced an estimated gust of 60 mph, blowing canoes off a rack in South Arm.

Thunderstorm Wind, Franklin

When
August 3, 5:03 PM EST to 5:08 PM EST
Where
Franklin County, 0.49 mi W of Rangeley
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.970, -70.640

A severe thunderstorm downed trees and wires in Rangeley.

Hail, Franklin

When
August 3, 6:05 PM EST to 6:10 PM EST
Where
Franklin County, 0.85 mi SW of Madrid
Measured
1 in hail
Reported by
Public
Coordinates
44.860, -70.460

A severe thunderstorm produced 1 inch hail in Madrid.

Thunderstorm Wind, Oxford

When
August 3, 6:05 PM EST to 6:09 PM EST
Where
Oxford County, 1.7 mi NE of Fryeburg Regl Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.000, -70.950

A severe thunderstorm downed trees and wires on Portland Road in Fryeburg.

Thunderstorm Wind, Oxford

When
August 3, 6:05 PM EST to 6:10 PM EST
Where
Oxford County, 0.85 mi NW of Brownfield
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.940, -70.910

A severe thunderstorm downed trees in Brownfield.

Thunderstorm Wind, Oxford

When
August 3, 6:10 PM EST to 6:14 PM EST
Where
Oxford County, 0.85 mi NE of Merrill Corner
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.930, -70.940

A severe thunderstorm downed trees and wires near Merrill Corner.

Thunderstorm Wind, Oxford

When
August 3, 6:20 PM EST to 6:26 PM EST
Where
Oxford County, 0.85 mi NE of Denmark
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.980, -70.790

A severe thunderstorm downed large limbs and wires in Denmark.

Thunderstorm Wind, Oxford

When
August 3, 6:25 PM EST to 6:30 PM EST
Where
Oxford County, Waterford
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.180, -70.720

A severe thunderstorm downed a tree on a home in Waterford.

Thunderstorm Wind, Cumberland

When
August 3, 6:25 PM EST to 6:30 PM EST
Where
Cumberland County, 0.5 mi W of Bridgton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.050, -70.710

A severe thunderstorm downed trees and wires in Bridgton.

Thunderstorm Wind, Oxford

When
August 3, 6:45 PM EST to 6:48 PM EST
Where
Oxford County, 1.64 mi ENE of Norway Center
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.240, -70.590

A severe thunderstorm downed trees on wires in Norway Center.

Thunderstorm Wind, Franklin

When
August 3, 7:05 PM EST to 7:10 PM EST
Where
Franklin County, Jay
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.500, -70.220

A severe thunderstorm downed trees in Jay.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2015Every state in 2015This day in weather historyWarnings in Maine, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599909, 599922, 599923, 599913, 599910, 599912, 599916, 599911, 599920, 599915, 599919, 599917, 599921.